Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 13, NWS Grand Junction, CO

October 15, 2021Garfield County, Mesa County, Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this freeze warning at Oct 15, 2021, 2:24 PM MDT for Garfield County, Mesa County, Colorado; Grand County, San Juan County, Utah. It took effect at Oct 16, 2021, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 2:24 PM MDT (20:24 UTC)
In effect from
Oct 16, 2021, 12:00 AM MDT
Expired
Oct 16, 2021, 8:23 AM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 69 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS75 KGJT 152024
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
224 PM MDT Fri Oct 15 2021

COZ006-UTZ022-027-160430-
/O.NEW.KGJT.FZ.W.0013.211016T0600Z-211016T1600Z/
Grand Valley-Southeast Utah-Arches/Grand Flat-
Including the cities of Grand Junction, Fruita, Palisade, 
Blanding, Moab, and Castle Valley
224 PM MDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...In Utah, Southeast Utah and Arches/Grand Flat. In 
  Colorado, Grand Valley.

* WHEN...From midnight tonight to 10 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
3 follow-up statements
446 
WWUS75 KGJT 160356
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
956 PM MDT Fri Oct 15 2021

COZ006-UTZ022-027-161400-
/O.CON.KGJT.FZ.W.0013.211016T0600Z-211016T1600Z/
Grand Valley-Southeast Utah-Arches/Grand Flat-
Including the cities of Grand Junction, Fruita, Palisade, 
Blanding, Moab, and Castle Valley
956 PM MDT Fri Oct 15 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...In Utah, Southeast Utah and Arches/Grand Flat. In 
  Colorado, Grand Valley.

* WHEN...From midnight tonight to 10 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
981 
WWUS75 KGJT 160941
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
341 AM MDT Sat Oct 16 2021

COZ006-UTZ022-027-161600-
/O.CON.KGJT.FZ.W.0013.000000T0000Z-211016T1600Z/
Grand Valley-Southeast Utah-Arches/Grand Flat-
Including the cities of Grand Junction, Fruita, Palisade, 
Blanding, Moab, and Castle Valley
341 AM MDT Sat Oct 16 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...In Utah, Arches/Grand Flat and Southeast Utah. In 
  Colorado, Grand Valley.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
903 
WWUS75 KGJT 161423
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
823 AM MDT Sat Oct 16 2021

COZ006-UTZ022-027-161530-
/O.CAN.KGJT.FZ.W.0013.000000T0000Z-211016T1600Z/
Grand Valley-Southeast Utah-Arches/Grand Flat-
823 AM MDT Sat Oct 16 2021

...FREEZE WARNING IS CANCELLED...

Freezing temperatures were mainly localized to the low lying 
areas and have now push above freezing so the warning has been
cancelled.  

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:07 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 15, 12:07 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1207 PM MDT Fri Oct 15 2021

.SHORT TERM...(Today through Saturday)
Issued at 343 AM MDT Fri Oct 15 2021

The longwave mid-level trough which has dictated weather across
the region over the past several days finally shifted east of the
area overnight. However, residual low-level moisture continued to
be wrung from the airmass left in its wake as snow continued on
west and northwest facing slopes across western Colorado during
the early morning hours. Elsewhere, subsidence and drying led to
clearing over much of eastern Utah and far northwest Colorado.
Meanwhile, downslope flow off the San Juan Mountains was largely
responsible for mostly clear skies over southwest Utah.

The drying trend will continue today as the longwave trough shifts
farther eastward. In response, lingering orographic snow will
slowly dissipate during the morning, though a few showers may
persist over the Elkhead Mountains and Park Range through midday.
Elsewhere, partly to mostly sunny skies are expected, though
afternoon temperatures will struggle to recover from unseasonably
cold overnight lows. Highs this afternoon are expected to again
run some 15 to 20 degrees below normal.

A ridge of high pressure builds over the West tonight which will
help clear any remaining clouds from the area. Strong radiational
cooling working with the cold airmass left in the wake of the
exiting storm is expected to bring another round of widespread
freezing conditions to the lower valleys. It's unclear at this
point whether additional freeze warnings will be needed until the
final numbers come in later this morning, so will not be issuing
additional highlights with this package.

The ridge moves overhead on Saturday as the pattern remains
progressive with another longwave trough approaching the West
Coast. This pattern change will lead to sunny skies and from 7 to
12 degrees of warming across the region.

.LONG TERM...(Saturday night through Thursday)
Issued at 343 AM MDT Fri Oct 15 2021

High pressure remains centered over the forecast area at the
beginning of the medium range forecast period. Flow turns
southwesterly over the eastern Great Basin as the deep trough
mentioned in the short term discussion approaches the Pacific
Northwest on Sunday. Chances for precipitation increase as the
trough closes on the forecast area Monday. Northeast Utah and
northwest Colorado are favored for showers beginning Monday into
Tuesday with snow levels near the 9000 foot level. Latest model
runs show this system cutting off a mid-level low as it passes
overhead Monday night before crossing to the Northern Plains.
Model output pointed to modest impacts from snow with amounts
ranging from 2 to 5 inches across the Elkhead Mountains and the
Park Range with lesser amounts to the south and west. Though model
solutions varied to some degree by midweek, the operational runs
indicated dry and milder conditions Wednesday and Thursday.

The forecast area warms to near normal Sunday and Monday before
the region experiences another cool down with system moving
through Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1206 PM MDT Fri Oct 15 2021

VFR conditions are expected over the next 24 hours with light,
terrain driven winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...NL/SS
AVIATION...JDC
Hazardous weather outlook, Oct 15, 3:57 AM MDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
357 AM MDT Fri Oct 15 2021

COZ001>014-017>023-UTZ022>025-027>029-161000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
357 AM MDT Fri Oct 15 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will continue over Colorado's northern and central
mountains through midday. Accumulations will be light. Meanwhile,
subfreezing temperatures will gradually moderate, rising above 32
degrees around midmorning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance for snow arrives Monday afternoon into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 15, 12:13 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 N SKYWAY              39.09N 108.12W
10/15/2021  M6.0 INCH        MESA               CO   NWS EMPLOYEE

            24 HOUR STORM TOTAL.

&&

JDC

Nearby

Freeze Warnings in Colorado, 2021Freeze Warnings in Utah, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.